Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

Veritas-Health LLC has recently released patient forums to our Arthritis-Health web site.

Please visit http://www.arthritis-health.com/forum

There are several patient story videos on Spine-Health that talk about Arthritis. Search on Patient stories
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
Attention New Members
Your initial discussion or comment automatically is sent to a moderator's approval queue before it can be published.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test


manaleriemmanalerie Posts: 547
edited 06/11/2012 - 8:38 AM in Pain Medications
Is anyone taking either of these meds? What side affects have you noticed? Thanks much =)


  • Hi Amanda,

    I do take 5mg of Baclofen daily, and at first I had a small amount of dizziness, and tiredness, but I also take Mobic which can cause the same thing, so not sure what one was the cause!! But, it only lasted a week or so, then was gone, so as your body adjusts, it lessens. I works great for me. It is a true muscle relaxant. I have not tried topomax, and I am not familar with that drug. Also, if you do go on Baclofen, remember, it is a drug that you cannot stop abruptly, you have to wean off it slowly.

    Hope this helps. Baclofen has side effects as most drugs do, it all depends on the person. Why does your Dr. want you to take it? And how big a dose? sweetpotatoe57
  • Your doctor needs to start you at a much lower dose than he has you currently on. 60 mg of baclofen a day is a lot of baclofen. It is supposed to be started at a 5 mg dose and then slowly tapered up to the dose that your doctor recommends.
    I was on it for the last couple of years at 45 mg a day and that is way too much for most people on it.
    A dose of 60 mg a day is almost unheard of unless you are a tetra or a parapeligic.
    Too much baclofen will make you tired and drowsy, may make it so that your muscles don't function correctly meaning that you may not be able to hold yourself upright....
    I would call your doctor back and tell him that you believe he has you on too much of it.
  • and have taken Topomax in the past. The Topomax did not agree with me at all. I was a mental basket case on it. Could barely think straight enough to spell my own name on it. Also made me very mean. It was odd but my sister was on it at the same time that I was. She had the exact same side effects from it. We jokingly refer to it as Dopomax now. That being said, I have seen plenty of people here that have had good results and none of those side effects. Just goes to show how different we all can be. I do take baclofen but only 30 mgs a day and that is only when I am having spasms so I may not be the best judge of that.
  • I keep hearing this all the way around. Ive been taking it for about 2 weeks now... 3x a day. The only real thing i noticed was severe dizziness for the first few days. Which has since stopped.

    The extreme tiredness only happened when i took my klonopin, Thursday night... which lasted until saturday morning.

    the doctor wanted to switch me off of soma, and onto baclofen. She is a new doctor and says of all her patients, can count on one hand how many she allows to take soma.

    The topomax is typically used in higher doses for seizure prevention. in low doses (25) its used to prevent pain. I took it for about 5-6 days, and stopped when i had the sleep situation.

    Per the nurses suggestion, i cut the baclofen to 10mg 3x a day, which seems to do work the same as the higher dose, but neither of which seem to really work for spasm at all for me.

    Will speak with my doctor again tomorrow... will let you guys know what she says

    Thanks =)
  • I also tried topomax at one point, in addition to the baclofen that I was on....I was started at 100 mg , which is never supposed to happen, I know now, but at the time, I was taking 100 mg a day, then quickly moved up to 100 mg three times a day. I dropped 40 lbs in less than a month. It was great for weight loss but killed off my appetite completely so that I had to force a spoonful of food into myself and felt full afterward.....
    So, all doctors can make mistakes, and we have to be careful with any new medication and confirm the dosages with the pharmacists, the print offs that come with the medication and our doctors.
  • From what i have been told, topomax is generally used as an anti-seizure med and for that puropose dosed at 300 mg per day. Much much lower doses for pain purposes. I too noticed i was VERY mean while taking the topomax, just one of the reasons i was fighting with my sister that night =/ Anyhow, i am off the topomax now. Still waiting to speak with my doctor about the baclofen. She told me all these horror stories about soma, and how she wants me off of them, then puts me on this, which, from what i am hearing is all the affects she was warning me about with the soma *scratching head*

    She told me with soma, i could experience muscle weakness, sudden amnesia, etc etc... this is all the same things im hearing about baclofen. And i've been on soma for ages. Never had an issue tolerating it once...
  • I am very sensitive to most meds and tolerated Soma very well. I think that Baclofen is much stronger than Soma. One of my docs told me that Baclofen is a true muscle relaxer and Soma is not.
  • I'm taking baclofen and the starting dose over here (UK) is generally 15mg/day, so 60mg is a massive, massive dose! It is a skeletal muscle relaxant and causes general lethargy, dizziness and interferes with the ability to concentrate (all of which I've had!).

    When I was admitted to hospital recently, they forgot to give me baclofen (I was on 80mg/day) and it caused hallucinations (auditory and visual). It should be given with care and if you're taking anything else, like a tricyclic antidepressant (an awful lot are tricyclics), it produces severe adverse interactions.

    If you do stop taking it, please reduce slowly. I was advised to reduce it at 5mg/week, but do check with your own doctor first.

    Bye, Val
  • I take baclofen for muscle spasticity (stiffness), total of 60mg per day (20mg 3 times a day). No side effects for me to speak of, although I do feel tired, but who knows which of the many drugs (or the combination of all of them) is causing that! It does help with stiffness, no doubt about it.
  • To Manalerie: baclofen can cause an inability to concentrate, but as far as I'm aware, it doesn't induce 'sudden amnesia'.

    To further elaborate, baclofen can interact with other drugs to produce adverse interactions, especially the tricyclic antidepressants such as amitriptyline (Elavil) , often used as an adjuvant or first-line of attack with pain. They're known as 'dirty drugs' because although they were developed as anti-depressants, it was discovered that they also produce other effects, including to help control pain.

  • I was taking baclofen and noticed NOTHING.. very disappointed since it was one of the muscle relaxers I read about that was supposed to be worth trying.. I have tried damn near all of them and soma works the best for me but sometimes I think I get use to it and ask to try something new every 4-5 months the methocarbamol was useless and made me feel like I had the flu!
  • To iou4usb,

    Yes, you're right; you can get used to Soma, so it can lose its effectiveness over time. Changing from one to another is one of the ways in which to counteract this effect.

    One of the advantages of using Baclofen is that is doesn't lose its effectiveness with prolonged use so perhaps if the dose was adjusted, it might work better for you. On the flip side, Baclofen can produce nasty side-effects when combined with certain drugs, but then so can Soma.

    Swings and roundabouts!

  • midwestmommmidwestmom Posts: 1
    edited 01/27/2015 - 8:46 PM
    I am on 100mg topamax a day and i just started 60mg baclofen a day today i was in a rear end accident almost 4months ago and it comoletely messed my back and neck up my range on motion is almont a big fat 0 ive gainded 30lbs i cant work i cant not take most pain meds because they cause swelling of my face mouth and throat has anyome had any relief from pain with the topamax and baclofen i started therapy this week and to be honest i was up literaly crying all night because i hurt so bad i couldnt get up out of bed by myself i need to know something that has helped other that will not cause weight gain the extra weight ive put on has made my back and neck problems so much worse if anyone has any suggestions please ill take any help i can get at this point thank you
Sign In or Register to comment.